Florida, 2007

Damaging Wind in Florida, September 2, 2007

September 2, 2007 · NWS TBW · 1 event in 1 county or zone

A moist southwest flow brought showers and thunderstorms inland from the Gulf of Mexico during the late morning and the storms became more numerous in the afternoon due to diurnal heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moist southwest flow brought showers and thunderstorms inland from the Gulf of Mexico during the late morning and the storms became more numerous in the afternoon due to diurnal heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 2, 12:50 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 2, 12:50 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
150 PM EDT SUN SEP 2 2007

.SHORT TERM (TONIGHT-TUESDAY)...AREA OF THUNDERSTORMS OFF THE COAST
OF GEORGIA WILL BE MONITORED FOR POSSIBLE TROPICAL DEVELOPMENT NEXT
COUPLE OF DAYS.  DEEP TROPICAL MOISTURE WILL REMAIN OVER WEST
CENTRAL AND SOUTHWEST FLORIDA MONDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE COAST COUNTIES DURING THE LATE
MORNING/EARLY AFTERNOON...AND WILL SPREAD INLAND AND INCREASE IN
AREAL COVERAGE THROUGH THE REMAINDER OF THE DAY.  AS LOW PRESSURE
FORMS EAST OF THE REGION ON TUESDAY...DRY AIR WILL BE PULLED
DOWN THE BACKSIDE OF THIS SYSTEM ACROSS THE NORTHERN FORECAST AREA.
THIS WILL DECREASE THE CHANCE OF AFTERNOON THUNDERSTORMS ACROSS WEST
CENTRAL AND SOUTHWEST FLORIDA.  TEMPERATURES WILL CONTINUE TO RUN A
FEW DEGREES ABOVE NORMAL EACH DAY.

.LONG TERM (TUESDAY NIGHT-SUNDAY)...MODELS IN BETTER AGREEMENT ON
HAVING A LOW OFF THE FLORIDA EAST COAST AT START OF PERIOD. PREVIOUS
DAYS RUNS HAD MORE TROUGHINESS OVER THE STATE KEEPING UP RAIN
CHANCES. HOWEVER SHOULD THIS LOW DEVELOP AND INTENSIFY OUR REGION
WILL BE ON THE DRIER SIDE. TRENDED SLIGHTLY DRIER FOR POPS WEDNESDAY
AND WILL STAY NEAR CLIMO BEYOND GIVEN RUN TO RUN INCONSISTENCY. MAY
HAVE TO GO DRIER FOR THESE TOO SHOULD CURRENT GFS RUN VERIFY KEEPING
US ON THE DRY SIDE OF THE LOW THROUGH THE WEEKEND.

TEMPERATURES EACH DAY WILL GENERALLY RUN WITHIN A DEGREE OR TWO OF
NORMAL.

&&

.AVIATION...EXPECT STORMS TO DEVELOP ALONG THE SEA BREEZE THIS
AFTERNOON AND PUSH INLAND...PERHAPS CLEARING TAMPA BAY TAF SITES OUT
OF ANY RESTRICTIONS...THOUGH CANNOT RULE OUT STORMS IN THE VICINITY.
SOUTHWEST FLORIDA TERMINALS SHOULD SEE ACTION BY MID AFTERNOON. WITH
TODAYS STORMS EXPECT PERIODS OF MVFR/IFR RESTRICTIONS. BY EVENING
EXPECT VFR CONDITIONS ALL SITES. FOR TOMORROW MORNING...EXPECT LESS
COVERAGE TO START WITH AND MAY NOT SEE STORMS AFFECTING TAF SITES
UNTIL NOON OR LATER.

&&

.MARINE...WINDS 15 KNOTS OR LESS WITH SEAS 3 FEET OR LESS THROUGH
THE PERIOD.  MAIN HAZARD WILL BE SCATTERED THUNDERSTORMS WHICH WILL
PRODUCE LOCALLY GUSTY WINDS AND ROUGH SEAS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  77  92 /  30  50  30  40
FMY  76  92  75  92 /  30  50  30  40
GIF  75  93  74  93 /  30  50  30  40
SRQ  76  90  75  91 /  30  50  30  40
BKV  72  92  71  93 /  30  50  30  30
SPG  79  90  79  90 /  30  50  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...EO
LONG TERM/AVIATION...RJS
Hazardous weather outlook, Sep 2, 4:37 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
537 AM EDT SUN SEP 2 2007

FLZ039-042-043-048>052-055>057-060>062-065-021900-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
537 AM EDT SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK STALLED TROUGH OF LOW PRESSURE REMAINS STRETCHED FROM THE
WESTERN ATLANTIC OVER NORTH FLORIDA AND INTO THE NORTH GULF. DEEP
MOISTURE AND SOUTHWEST FLOW CONTINUES OVER THE NORTHERN HALF OF
THE FLORIDA PENINSULA WHILE SOME DRIER AIR ALOFT MOVES OVER SOUTH
FLORIDA. DAYTIME HEATING WILL INCREASE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NATURE COAST AND INTERIOR WEST CENTRAL
FLORIDA WITH SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE. A FEW
OF THE STORMS COULD BECOME STRONG WITH FREQUENT LIGHTNING AND
GUSTY WINDS TO AROUND 40 MPH.

...FLOOD IMPACT...
WEAK STEERING FLOW WILL ALLOW STRONGER SLOW MOVING STORMS TO PRODUCE
RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME LEADING
TO PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
A WARM MOIST AND UNSTABLE ATMOSPHERE IS EXPECTED TO REMAIN OVER THE
REGION PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOONS INTO THE EVENINGS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RD

In the hours before

Special weather statement, Sep 2, 12:33 PM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
133 PM EDT SUN SEP 2 2007

FLZ039-021830-
LEVY-
133 PM EDT SUN SEP 2 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEVY...

THUNDERSTORMS...MOVING EAST AT 10 MPH...WILL AFFECT BRONSON...UNTIL
230 PM EDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. EXCESSIVE
CLOUD TO GROUND LIGHTNING IS EXPECTED IF OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. IF INDOORS...REFRAIN FROM USING
ELECTRICAL APPLIANCES. THIS STORM MAY ALSO PRODUCE PEA SIZE HAIL.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

RJS
Special weather statement, Sep 2, 2:44 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
344 PM EDT SUN SEP 2 2007

FLZ056-022030-
HARDEE-
344 PM EDT SUN SEP 2 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST HARDEE COUNTY...

STRONG THUNDERSTORMS WILL AFFECT NORTHWEST HARDEE COUNTY...INCLUDING
FORT GREEN...ZOLFO SPRINGS AND ONA...UNTIL 430 PM EDT. GUSTY WINDS
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. EXCESSIVE CLOUD TO GROUND
LIGHTNING IS EXPECTED IF THE STORM APPROACHES YOU...SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...MINOR
FLOODING OF POOR DRAINAGE AREAS...AND WILL REDUCE VISIBILITY TO NEAR
ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

NP
Special weather statement, Sep 2, 3:59 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
459 PM EDT SUN SEP 2 2007

FLZ052-022200-
POLK-
459 PM EDT SUN SEP 2 2007

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL POLK COUNTY...

STRONG THUNDERSTORMS MOVING SOUTHEAST AT 5 MPH...WILL AFFECT EAST
CETNRAL POLK COUNTY...INCLUDING HAINES CITY...WINTER HAVEN...AND
WAVERLY...UNTIL 600 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF THE STORM
APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST
FLOOR. KEEP AWAY FROM WINDOWS. TORRENTIAL RAINS WILL CAUSE PONDING
OF WATER ON ROADS...MINOR FLOODING OF POOR DRAINAGE AREAS...AND WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY
TRAVEL.

NP

The radar

The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 2, 4:38 PM EST
Where
Polk County, 6.4 mi SSE of Frostproof
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.645, -81.490

A trained Skywarn Spotter reported a thunderstorm wind gust of 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47799.